Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 61, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 17, 2018, 6:51 PM CDT for Portage County, Waupaca County, Wood County, Wisconsin. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2018, 6:51 PM CDT (23:51 UTC)
- Expired
- Sep 17, 2018, 7:22 PM CDT
- In force
- 31 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Portage County, WI, Waupaca County, WI, Wood County, WI
The radar
The Green Bay radar (KGRB), 113 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 7:10 PM CDT | TSTM WND DMG | Amherst, WI | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577 WUUS53 KGRB 172351 SVRGRB WIC097-135-141-180030- /O.NEW.KGRB.SV.W.0061.180917T2351Z-180918T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Green Bay WI 651 PM CDT MON SEP 17 2018 The National Weather Service in Green Bay has issued a * Severe Thunderstorm Warning for... Southeastern Wood County in central Wisconsin... Southern Portage County in central Wisconsin... Southwestern Waupaca County in northeastern Wisconsin... * Until 730 PM CDT. * At 651 PM CDT, a severe thunderstorm was located near Lake Wazeecha, or 10 miles east of Wisconsin Rapids, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Stevens Point, Wisconsin Rapids, Waupaca, Whiting, Amherst, Chain O' Lakes-King, Hartman Creek State Park, Lake Wazeecha, Plover and Port Edwards. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for damaging winds. People outside should move immediately to shelter inside a strong building. Stay away from windows. && LAT...LON 4425 8988 4449 8987 4452 8898 4424 8898 TIME...MOT...LOC 2351Z 267DEG 38KT 4436 8964 HAIL...<.75IN WIND...60MPH $$ Skowronski
2 follow-up statements
784
WWUS53 KGRB 180008
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
708 PM CDT MON SEP 17 2018
WIC141-180017-
/O.CAN.KGRB.SV.W.0061.000000T0000Z-180918T0030Z/
Wood WI-
708 PM CDT MON SEP 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOOD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4425 8968 4450 8968 4452 8898 4424 8898
TIME...MOT...LOC 0007Z 267DEG 34KT 4436 8944
$$
WIC097-135-180030-
/O.CON.KGRB.SV.W.0061.000000T0000Z-180918T0030Z/
Portage WI-Waupaca WI-
708 PM CDT MON SEP 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN PORTAGE AND SOUTHWESTERN WAUPACA COUNTIES...
At 707 PM CDT, a severe thunderstorm was located 10 miles southwest
of Amherst, or 11 miles southeast of Stevens Point, moving east at
40 mph. The storm had weakened a little in the past 10 minutes, but
still appeared capable of producing damaging winds.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Stevens Point, Waupaca, Whiting, Amherst, Chain O' Lakes-King,
Hartman Creek State Park, Plover, Iola, King and Sheridan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
to a shelter, inside a strong building and away from windows.
&&
LAT...LON 4425 8968 4450 8968 4452 8898 4424 8898
TIME...MOT...LOC 0007Z 267DEG 34KT 4436 8944
HAIL...<.75IN
WIND...60MPH
$$
Skowronski587
WWUS53 KGRB 180022
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
722 PM CDT MON SEP 17 2018
WIC097-135-180029-
/O.CAN.KGRB.SV.W.0061.000000T0000Z-180918T0030Z/
Portage WI-Waupaca WI-
722 PM CDT MON SEP 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PORTAGE AND
SOUTHWESTERN WAUPACA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, therefore, the warning has been cancelled. However wind
gusts to 45 mph are still possible, and could result in some downed
branches. Remain indoors and away from windows until the storm has
moved out of the area.
LAT...LON 4425 8968 4450 8968 4452 8898 4424 8898
TIME...MOT...LOC 0017Z 267DEG 38KT 4437 8926
$$
SkowronskiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:05 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Sep 17, 3:05 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 305 PM CDT Mon Sep 17 2018 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Tuesday Issued at 304 PM CDT Mon Sep 17 2018 Another very warm day across much of the region with temperatures in the 80s to lower 90s. Cooler air was now working into northern Vilas County where temperatures were in the lower to middle 80s. For tonight, the cold front will continue to sag southward with gusty north/northeast winds just behind it as well as low clouds which lag several hours behind the front. Main concern for tonight will be the chances of thunderstorms. First cluster of storms was across eastern Minnesota and was now moving into far western Wisconsin. Latest HRRR model indicated this cluster would work into western Wisconsin and then dissipate by the time it got to Wausau. Latest mesoanalysis indicated mixed layer capes 500 to 1000 J/KG across central Wisconsin. Would expect cluster of storms to move a little further east than the HRRR was suggesting before dissipating. Behind the first cluster of storms, more showers and storms are expected to develop west of the area and the move into the region late this evening, if not overnight and continue into Tuesday morning. There is expected to be a break in the rain later tomorrow morning into tomorrow afternoon before more rain returns Tuesday night. High temperatures on Tuesday should be some 15 to 20 degrees cooler than today. .LONG TERM...Tuesday Night Through Monday Issued at 304 PM CDT Mon Sep 17 2018 Transition to cooler and more unsettled weather expected through much of the upcoming work week as a front meanders through the CWA. The greatest potential for heavier rainfall and stronger storms will be Wednesday into Wednesday night and especially on Thursday. Tuesday night through Thursday night: Zonal flow and the outer edges of a weak surface ridge will remain in place through Tuesday evening; however, a warm front is expected to lift north as it initially stretches from around the NE/SD border eastward to southern WI/northern IL. This will be ahead of a low pressure system that is expected to eject/deepen across Colorado. Ahead of the low and along the warm front, moisture and warm air advection will increase from the south late Tuesday night. The warm front is expected to lift through the CWA late Wednesday afternoon into Wednesday night. This will be the main focus for precipitation through Thursday afternoon. Indications are that a LLJ will develop ahead of the deepening low. This would help to increase moisture flow and forcing over the warm front, which would lead to the potential for heavier rainfall. Current thinking is that a widespread 1 to 2 inches of rainfall across much of CWA Wednesday night through Thursday night. PWAT values are progged to be around 1 - 2 inches for this time period, which is around 150% to 200% of normal for this time of year. The low pressure center is progged to slide over north-central WI Thursday afternoon into Thursday evening based on the GEM/GFS/EC; however, the NAM is farther southeast with the low track. If the northwestern solutions pan out, this would lead to the potential for some strong to severe thunderstorms late Thursday afternoon into Thursday evening. The northwest third of the CWA would likely remain on the cooler side of the low with any of the solutions, helping to lower the severe potential, while the rest of the CWA may be in the warmer/more moist (dewpoints possibly in the low 70s) sector to the southeast of the low and ahead of the cold front. Instability may increase, possibly up to 1000-2000 J/kg ahead of the front along with deep-layer shear values in the 45 to 55 kt range. Shear vectors also look to be perpendicular to the cold front favoring a more organized severe event. Again, this is a possibility, but there is still some disagreement among the models at this point in overall cloud cover and the exact track of the low. In fact, if the NAM solution verifies, then it would keep most of the CWA on the cooler side of the low, still rainy, but a lower risk of severe storms. Will definitely be a system to watch Thursday afternoon into Thursday evening. At this point decided to highlight in the potential in the HWO. Rest of the extended: Friday morning, the cold front will be to the east and southeast of the area as dry high pressure builds in, allowing for more tranquil and cooler conditions. This will be the case into the upcoming weekend as zonal flow remains in place and only minor disturbances push through the area. Consensus worked well for this time period. && .AVIATION...for 18Z TAF Issuance Issued at 1157 AM CDT Mon Sep 17 2018 A cold front will move across the region this afternoon and then slowly south of the area later tonight. This front is expected to bring a chance of showers or thunderstorms to central and northeast Wisconsin later this afternoon into this evening. Additional shower activity is also expected later this evening into Tuesday morning. Behind the cold front, gusty northerly winds are expected near the Bay of Green Bay and Lake Michigan along with low clouds. MVFR CIGS are expected to drop southward across the area later tonight into Tuesday morning. IFR CIGS are possible across the far north, including at KRHI. A slow improvement in CIGS are expected Tuesday afternoon. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Eckberg LONG TERM......Cooley AVIATION.......Eckberg
Hazardous weather outlook, Sep 17, 2:40 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 240 PM CDT Mon Sep 17 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 240 PM CDT Mon Sep 17 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a chance of thunderstorms tonight. Widespread severe weather is not expected, but a few strong storms with gusty winds and hail are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There is a chance of thunderstorms at times from Tuesday through Thursday night. Some thunderstorms may be strong to severe Thursday afternoon into Thursday evening. Heavy rainfall is possible from Wednesday afternoon into Thursday night, but timing and amounts are uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. LMZ521-522-541>543-181945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 240 PM CDT Mon Sep 17 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms tonight which may pose a hazard to mariners. Hazardous conditions to small craft are expected tonight on Lake Michigan, due to increasing northeast winds and building waves. Boaters on Green Bay are urged to exercise caution tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Thunderstorms are possible at times from Tuesday through Thursday night. Any storms may pose a hazard to mariners. Conditions that are hazardous to small craft may develop on Lake Michigan Thursday into Thursday night. Eckberg/Cooley
In the hours before
Special weather statement, Sep 17, 5:41 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Green Bay WI
541 PM CDT MON SEP 17 2018
WIZ035-036-045-172330-
Waushara-Wood-Portage-
541 PM CDT MON SEP 17 2018
...SHOWERS AND THUNDERSTORMS LIKELY THIS EVENING...
A cold front will sag south across the area this evening. At 533 PM
CDT, radar detected a cluster of strong thunderstorms near Black
River Falls, moving east at 35 mph. Those storms will move east into
the area during the next hour or so. Additional showers and storms
are also likely to develop ahead of the cluster.
Winds of 40 to 45 mph, pea-sized hail, and heavy rainfall are likely
with the strongest storms.
Locations impacted include...
Stevens Point, Wisconsin Rapids, Wautoma, Marshfield, Whiting,
Amherst, Pittsville, Plainfield, Babcock and Lake Wazeecha.
Anyone engaged in outdoor activities this evening should be prepared
to quickly move to a place of safety when the storms approach your
area. If you can hear thunder, you are close enough to be struck by
lightning.
The rainfall may be heavy enough to cause some ponding of water on
area roadways. Do not drive your vehicle into standing water.
LAT...LON 4467 9032 4466 8922 4398 8922 4398 8960
4425 8960 4425 9032
TIME...MOT...LOC 2233Z 253DEG 32KT 4425 9078
SkowronskiLocal storm report, Sep 17, 6:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
621 PM CDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG BABCOCK 44.29N 90.13W
09/17/2018 WOOD WI LAW ENFORCEMENT
TREES DOWN
&&
BERSCHSpecial weather statement, Sep 17, 6:39 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
639 PM CDT MON SEP 17 2018
WIZ022-039-040-180015-
Kewaunee-Door-Brown-
639 PM CDT MON SEP 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BROWN...KEWAUNEE AND
SOUTHERN DOOR COUNTIES...
At 638 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sturgeon Bay to 8 miles south of
Pulaski. Movement was southeast at 30 mph.
Winds in excess of 40 mph and heavy rain are possible with these
storms.
Locations impacted include...
Green Bay, Sturgeon Bay, Kewaunee, Bay Shore Park, Algoma, Luxemburg,
Bellevue Town, Oneida, De Pere and Howard.
LAT...LON 4454 8741 4439 8746 4436 8815 4464 8821
4468 8809 4468 8799 4471 8799 4474 8789
4471 8792 4463 8793 4469 8780 4480 8771
4488 8744 4478 8725
TIME...MOT...LOC 2338Z 293DEG 26KT 4479 8730 4453 8820
SkowronskiLocal storm report, Sep 17, 6:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
646 PM CDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND GST NEKOOSA 44.31N 89.88W
09/17/2018 E45 MPH WOOD WI AMATEUR RADIO
&&
BERSCHThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 4:25 AM CDT | Small Craft Advisory | GRB | 23 hr | |
| Sep 17, 5:41 PM CDT | Special Weather Statement | GRB | Portage, Waushara, Wood | 49 min |
| Sep 17, 6:08 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Wood | 52 min |
| Sep 17, 6:39 PM CDT | Special Weather Statement | GRB | Brown, Kewaunee | 36 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.